MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X300MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X300MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-0300S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.The device remains implanted in the patient.
 
Event or Problem Description
As reported; "the gamma3 nail was implanted into the left thigh on (b)(6) 2022.On (b)(6) 2023, fracture of the nail was found.The revision surgery for replacing the fractured nail is scheduled on (b)(6) 2023.".
 
Event or Problem Description
As reported; "the gamma3 nail was implanted into the left thigh on (b)(6) 2022.On (b)(6) 2023, fracture of the nail was found.The revision surgery for replacing the fractured nail is scheduled on (b)(6) 2023." additionally, the doctor reported that the patient fell down often.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Severe drill marks were found at the lateral entrance of the hole along the anterior web; they progress inwards through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture notching effect somewhere at the lateral edge.The missdrilling is majorly evident only on the distal aspect of the through hole.Another thing to note apart from the drill marks was the sign of excessive loading.Bearing points of lag screw at the lateral edge of the proximal part showed slight deformation.The medial edge of the distal part also showed signs of deformation, heavier than the proximal one.This indicates towards application of high compressive load.The fracture pattern resembles a fatigue fracture, evident by appearance of lines of rest and shiny fracture surface.The breakage initiated in a fatigue manner from the side where drill marks could be seen and broke in a much quicker manner from the other side due to high tension and loading.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation and available information, the nature of breakage was determined to be fatigue fracture.Evidence of intra-op missdrilling in the nail indicates towards a user related error.Also, deformation on the medial edge is indicative of application of high loading.It is not possible to ascertain any patient related factors without more patient details and radiographs, though it was communicated that the patient fell a few times post-op.The operative technique clearly provides a warning to the user that: "warning: in the event the nail is damaged during lag screw reaming, the fatigue strength of the implant may be reduced, which may cause nail to fracture."[original statements] if any additional information is provided, the investigation will be reassessed.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X300MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16678164
Report Number0009610622-2023-00098
Device Sequence Number14811273
Product Code HSB
UDI-Device Identifier04546540375711
UDI-Public04546540375711
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/31/2026
Device Model Number3525-0300S
Device Catalogue Number35250300S
Device Lot NumberK0E6E74
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/09/2023
Supplement Date Received by Manufacturer05/10/2023
Initial Report FDA Received Date04/04/2023
Supplement Report FDA Received Date06/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Patient SexFemale